Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 105, NWS New Orleans, LA

June 6, 2003Plaquemines Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jun 6, 2003, 12:20 PM CDT for Plaquemines Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2003, 12:20 PM CDT (17:20 UTC)
Expired
Jun 6, 2003, 12:45 PM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Plaquemines Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WUUS54 KLIX 061720
SVRNEW
LAC075-061745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1220 PM CDT FRI JUN 6 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA

* UNTIL 1245 PM CDT

* AT 1215 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 6 MILES
  NORTHWEST OF MYRTLE GROVE...OR ABOUT 9 MILES SOUTH OF BELLE
  CHASSE...MOVING NORTHEAST AT 20 MPH.

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2963 8997 2979 9006 2985 8991 2979 8987
          2980 8981 2975 8977 2973 8968

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 5:10 AM CDT, 7 hours 10 minutes earlier.

Area forecast discussion, Jun 6, 5:10 AM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
510 AM CDT FRI JUN 6 2003

UPDATED TO ADD THE FLOOD WATCH...

ALOFT THERE WAS A BROAD TROUGH OVER THE CENTRAL U.S. WITH VORT MAXS
OVER WEST TEXAS AND OVER THE NORTHWESTERN GULF. THE JET MAX
STRETCHED FROM THE CENTRAL PLAINS INTO THE WESTERN GREAT LAKES. AT
THE SURFACE A LOW WAS DEVELOPING OVER THE NORTHWESTERN GULF OF
MEXICO WITH THE PRECIP WATER VALUES APPROACHING 2 INCHES. SHOWERS
AND THUNDERSTORMS ALREADY WERE AFFECTING SOUTHEASTERN LOUISIANA INTO
SOUTHERN MISSISSIPPI.

THE BROAD TROUGH ALOFT IS EXPECTED TO REMAIN IN PLACE THROUGH THE
WEEKEND AS A SERIES OF VORT MAXS ROTATE AROUND IT. THE SURFACE LOW
IS FORECAST TO INTENSIFY OVER THE GULF OF MEXICO AND PUSH QUICKLY
NORTHEASTWARD ACROSS THE CWA ON TODAY AND BE NORTHEAST OF THE AREA
BY FRIDAY NIGHT/SATURDAY MORNING. INCREASING PRECIP WATER VALUES
WITH THE VORT MAX MOVING ACROSS OUR AREA AND BEING NEAR THE RIGHT
REAR QUADRANT OF THE JET MAX SHOULD LEAD TO HEAVY RAINS IN THE AREA.

SOMEWHAT DRIER AIR SHOULD PUSH INTO THE AREA ON SATURDAY...LOWERING
THE POPS A BIT. WE LOOK TO BE MOVING INTO A MORE DIURNAL PATTERN FOR
POPS NEXT WEEK AS HIGHER PRESSURE BUILDS INTO THE AREA.

OVER THE COASTAL WATERS THE WINDS WILL BE INCREASING WITH THE
DEVELOPING SYSTEM...LEADING TO THE SMALL CRAFT ADVISORY.

PRELIM NUMBERS

MCB 83/69/86/71 9442    BTR 83/71/86/73 9442
MSY 84/75/86/75 9452    GPT 82/74/85/74 9452

.NEW...SMALL CRAFT ADVISORY FROM ATCHAFALAYA RIVER TO PASCAGOULA OUT
       TO 60 NM.
LA...FLOOD WATCH TANGIPAHOA-WASHINGTON-ST TAMMANY-JEFFERSON-ORLEANS-
     ST BERNARD-PLAQUEMINES.
MS...FLOOD WATCH PIKE-WALTHALL-PEARL RIVER-HANCOCK-HARRISON-JACKSON.

25
Hazardous weather outlook, Jun 6, 10:50 AM CDT, 1 hour 30 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-071130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1050 AM CDT FRI JUN 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

...A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF EXTREME SOUTHEAST
LOUISIANA AND SOUTHEAST AND COASTAL MISSISSIPPI...

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
FORECAST AREA TODAY AS A BROAD SURFACE TROUGH OVER THE WESTERN GULF
OF MEXICO EXPANDS TOWARD THE CENTRAL GULF COAST REGION. A SERIES OF
UPPER LEVEL DISTURBANCES OUT OF THE SOUTHERN PLAINS WILL ALSO MOVE
ACROSS THE REGION THROUGH TONIGHT AIDING IN THE SHOWER AND
THUNDERSTORM DEVELOPMENT. LOCALLY HEAVY RAIN IS POSSIBLE WITH THIS
ACTIVITY WITH RAINFALL AMOUNTS NEAR 1 TO 3 INCHES ALTHOUGH ISOLATED
AMOUNTS APPROACHING 4 INCHES ARE POSSIBLE. IN ADDITION TO THE HEAVY
RAIN THREAT...FREQUENT LIGHTNING AND WIND GUSTS NEAR 35 MPH ARE
POSSIBLE WITH THE STRONGER STORMS.

MARINE HAZARDS...IN ADDITION TO THE THUNDERSTORM THREAT...A SMALL
CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM PASCAGOULA
TO THE MOUTH OF THE MISSISSIPPI RIVER OUT 60 NM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. HOWEVER...FIRST RESPONSE AGENCIES SHOULD
BE ALERT FOR AREAS PRONE TO URBAN AND STREET FLOODING.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:58 PM CDTSpecial Marine WarningLIX62 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.